Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Quad Cities, IA

October 7, 2007Delaware County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Oct 7, 2007, 4:28 PM CDT for Delaware County, Iowa. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2007, 4:28 PM CDT (21:28 UTC)
Expired
Oct 7, 2007, 10:30 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Delaware County, IA

The radar

The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 4:34 PM CDTHEAVY RAIN 32 Sse Manchester, IAESTIMATED OVER 3 INCHES OF RAINFALL IN PAST HOUR. ALSO REPORTS A LOT OF STREET FLOODING.
Oct 7, 5:11 PM CDTFLOODManchester, IAREPORTS OF CARS UNDER WATER AND SOME HOUSE FLOODING.
Oct 7, 5:30 PM CDTFLASH FLOOD1 N Manchester, IA2 FEET OF WATER ON THE MAIN FLOOR...INSIDE THE ADMINISTRATION BUILDING AT THE WEST DELAWARE COUNTY COMMUNITY SCHOOL DISTRICT/S SCHOOL BUS GARAGE PROPERTY. LOCATED AT 600 LIBERTY ST. TIME ESTIMATED.
Oct 7, 5:56 PM CDTHEAVY RAIN 4.31 S Manchester, IARAINFALL SINCE 330 P.M.
Oct 7, 7:36 PM CDTFLASH FLOODManchester, IASEVERAL 6 INCH RAINFALL REPORTS IN TOWN. REPORTS OF BASEMENT AND STREET FLOODING. THERE IS SOME GRAVEL ROAD DAMAGE IN THE SURROUNDING COUNTY AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 072133
FFWDVN
IAC055-080330-
/O.NEW.KDVN.FF.W.0001.071007T2128Z-071008T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 PM CDT SUN OCT 7 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN DELAWARE COUNTY IN NORTHEAST IOWA...
  THIS INCLUDES THE CITY OF MANCHESTER...

* UNTIL 1030 PM CDT

* AT 424 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MANCHESTER...ONEIDA...  MASONVILLE...GREELEY...AND DUNDEE

LOCAL LAW ENFORCEMENT REPORTED WATER OVERFLOWING THE DITECHES AND 
ONTO SEVERAL ROADS IN THE WESTERN PORTION OF THE COUNTY.  
ADDITIONAL RAINFALL OF ONE TO TWO INCHES IS EXPECTED...WITH THE 
STORMS EXPECTED TO LINGER A HALF HOUR TO AN HOUR.  

OF SPECIAL CONCERN IS SILVER CREEK...SAND CREEK...LINDSEY 
CREEK...AND PRARIE CREEK. THESE CREEKS MAY BE RISING RAPIDLY AND 
OVERFLOWING THEIR BANKS. 

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND 
STREETS...UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS 
LIKELY.  DO NOT DRIVE INTO WATER FLOWING OVER THE ROADS.

LAT...LON 4238 9160 4264 9161 4264 9125 4244 9132
      4229 9148
TIME...MOT...LOC 2128Z 180DEG 0KT 4244 9144

$$

LRE
1 follow-up statement
000 
WGUS73 KDVN 072303
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT SUN OCT 7 2007

IAC055-080330-
/O.CON.KDVN.FF.W.0001.000000T0000Z-071008T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DELAWARE IA-
557 PM CDT SUN OCT 7 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
WESTERN DELAWARE COUNTY...

AT 553 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.  LOCAL 
EMERGENCY MANAGEMENT ALSO REPORTED OF WATER OVER ROADS...WATER 
OVERFLOWING ROADSIDE DITCHES AND STREAMS. IN MANCHESTER FLOODED CARS 
AND SOME HOUSE FLOODING WERE REPORTED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MANCHESTER...ONEIDA...MASONVILLE...GREELEY...AND DUNDEE 

ADDITIONAL RAINFALL AMOUNTS OF AN ADDITIONAL INCH IS POSSIBLE OVER 
THE NEXT HOUR OR TWO.  

FLASH FLOODING IS LIKELY ON SAND CREEK...SILVER CREEK...LINDSEY 
CREEKS...AND PORTIONS OF PLUM CREEK.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

LAT...LON 4238 9160 4264 9161 4264 9125 4244 9132
      4229 9148
TIME...MOT...LOC 2257Z 180DEG 0KT 4244 9144

$$

LE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 2:38 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 7, 2:38 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 PM CDT SUN OCT 07 2007

.SYNOPSIS...
WARM MOIST FLOW CONTINUES OVER THE AREA TODAY WITH HIGH PRESSURE
CENTERED OVER INDIANA...AND A COLD FRONT FROM WESTERN IOWA THROUGH
WESTERN MINNESOTA. SCATTERED TO ISOLATED THUNDERSTORMS HAVE POPPED
UP IN THE PEAK HEATING HOURS TODAY...WITH THE HIGHEST CONCENTRATION
WITHIN A MOISTURE PLUME FROM WESTERN MO THROUGH NORTHEAST IOWA. THIS
PLUME SHOULD REMAIN IN PLACE TONIGHT...OR EVEN SHIFT WEST SLIGHTLY
AS CONVERGENCE FOCUSES ON THE FRONT.
&&

.SHORT TERM...TONIGHT AND TOMORROW...
THE FORECAST REMAINS CONSISTENT HERE WITH A FROPA EXPECTED IN THE
WEST AROUND 5 AM...AND AROUND NOON IN THE EXTREME EAST. FORCING
SHOULD CONTINUE TO PRODUCE LIKELY TO CATEGORICAL POP COVERAGE ALONG
AND JUST BEHIND THE FRONT...BUT TIMING IS POOR FOR ANY SIGNIFICANT
QPF. SO WITH LIGHT AMOUNTS EXPECTED...WE WILL CONTINUE CLOSE TO THE
GOING FORECAST. IN ADDITION...WE HAVE REDUCED THE MENTION OF THUNDER
TOMORROW DUE TO A LACK OF STRONG FORCING AND WEAK INSTABILITY.
HIGHS TOMORROW WILL DEPEND OF PRE-FRONTAL HEATING...IF ANY. WE HAVE
GONE NEAR OR JUST BELOW THE COLDEST GUIDANCE GIVEN UPSTREAM
CONDITIONS. EVEN SO...WE MAY SEE STEADY OR FALLING TEMPS DURING THE
AFTERNOON HOURS. ...ERVIN...

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
LINGERING PRECIP SHOULD BE SEEN IN THE FAR EASTERN PART OF THE CWFA
MONDAY EVENING. OTHERWISE...ADVERTISED PATTERN CHANGE WILL BE IN
PLACE BY TUESDAY. CYCLONIC FLOW AROUND CUT OFF GREAT LAKES LOW MAY
KEEP MORE CLOUDS AROUND THROUGH MID WEEK. HOWEVER...DRY WX EXPECTED
THROUGH THE WEEK AND NEXT WEEKEND. IF UPPER LOW IS AS STRONG AS
PROGGED BY MODELS...TUESDAY AND WEDNESDAY SHOULD BE FAIRLY BRISK
WITH BREEZY CONDITIONS AS LAPSE RATES STEEPEN DURING THE DAY.
TEMPERATURE CHANGE WITH THIS PATTERN CHANGE WILL SEEM EXTREME WITH
TEMPERATURES 20-25 DEGREES COOLER. THIS TEMPERATURE DROP TRANSLATES
INTO AROUND OR A LITTLE BELOW NORMAL.          ...08...
&&

.AVIATION...
WHILE MOST CIGS THIS AFTERNOON WILL BE FOUND IN THE 3500 TO 5000 FT
AGL WINDOW...SOME ISOLATED 2500 ARE POSSIBLE MAINLY IN CEDAR RAPIDS.
AN ISOLATED SHOWER WILL BE POSSIBLE AT ALL TAF SITES THROUGH
21Z...WITH A SLIGHT CHANCE OF A THUNDERSTORM IN THE VICINITY OF CID.
OTHERWISE VFR CONDITIONS ARE EXPECTED UNTIL AROUND 10Z...WHEN A COLD
FRONT WILL BRING LOW CIGS OF 800 TO 1000FT TO ALL TAF SITES WITH
OCCASIONAL RAIN SHOWERS...AND POSSIBLY A BRIEF THUNDERSTORM.
...ERVIN...

&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

08/ERVIN
Hazardous weather outlook, Oct 7, 5:04 AM CDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 AM CDT SUN OCT 7 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
504 AM CDT SUN OCT 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH THE GREATEST CHANCES
WEST OF THE MISSISSIPPI RIVER. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE. THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE
LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY. ANY THUNDERSTORMS THAT
DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

CANADIAN HIGH PRESSURE WILL BRING COLDER AIR TO THE REGION
BY MIDWEEK WITH PATCHY FROST POSSIBLE THURSDAY MORNING
ESPECIALLY OVER NORTHEAST AND EAST CENTRAL IOWA...AND NORTHWEST
ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Oct 7, 2:12 PM CDT, 2 hours 16 minutes before
IAZ040-041-071945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
212 PM CDT SUN OCT 7 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 245 PM CDT FOR THE FOLLOWING
COUNTIES...

...STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH...

IN IOWA
     DELAWARE AND BUCHANAN

INCLUDING THE FOLLOWING LOCATIONS
     AURORA...COLESBURG...DELAWARE...DUNDEE...EARLVILLE...GREELEY...
     HAZLETON...INDEPENDENCE...LAMONT...MANCHESTER...MASONVILLE...
     ONEIDA...QUASQUETON...ROWLEY AND WINTHROP

AT 207 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHEAST OF INDEPENDENCE...MOVING NORTHEAST AT
30 MPH. THESE STORMS WERE PRODUCING INTENSE RAINFALL AND FREQUENT
LIGHTNING.

HEAVY RAINS MAY CAUSE SHORT LIVED MINOR URBAN FLOODING DUE TO THE
INTENSITY OF RAINFALL.  NEVER CROSS A FLOODED ROAD.

ERVIN
Special weather statement, Oct 7, 3:17 PM CDT, 1 hour 11 minutes before
IAZ041-042-052-053-072115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT SUN OCT 7 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 415 PM CDT FOR THE FOLLOWING
COUNTIES...

...THUNDERSTORMS WITH INTENSE RAINFALL MOVING NORTHEAST...

IN IOWA
     DUBUQUE...DELAWARE...JONES AND LINN

INCLUDING THE FOLLOWING LOCATIONS
     COGGON...COLESBURG...DELAWARE...DELHI...DUNDEE...DYERSVILLE...
     EARLVILLE...GREELEY...HOPKINTON...LUXEMBURG...MANCHESTER...
     MASONVILLE...MONTICELLO...NEW VIENNA...ONEIDA...PARIS...
     PRAIRIEBURG AND RYAN

AT 312 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF GREELEY
TO 5 MILES SOUTH OF PARIS...OR ALONG A LINE EXTENDING FROM 10 MILES
NORTH OF MANCHESTER TO 13 MILES NORTH OF CEDAR RAPIDS...MOVING EAST
AT 20 MPH. THESE STORMS WERE PRODUCING INTENSE RAINFALL AND FREQUENT
LIGHTNING.

HEAVY RAINS MAY CAUSE SHORT LIVED MINOR URBAN FLOODING DUE TO THE
INTENSITY OF RAINFALL.  NEVER CROSS A FLOODED ROAD.

ERVIN

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.